Photo: Jonathan Skow
Q: I have a faint, dark discoloration on my upper lip; what is it, and how can I get rid of it?
A: My six least favorite words from any doctor: "I don't know what this is." Lucky for you, Deborah Sarnoff, MD, clinical associate professor of dermatology at New York University Medical Center, has some ideas about what might be causing your problem. It may be hormone related: Circulating estrogen, either your own or from estrogen replacement therapy, when combined with sun exposure, can cause the kind of discoloration you describe. Or it may be caused by inflammation on your upper lip if you've had acne or a hair removal treatment (like waxing or tweezing), which can cause darkening of the skin when exposed to sunlight, especially in people with darker skin.
Bottom line: A cream containing hydroquinone or kojic acid (such as La Roche-Posay Mela-D Dark Spots, $45) along with a topical retinoid (like prescription Renova) and mild over-the-counter hydrocortisone cream can fade the discoloration after about six weeks of nightly use. But nothing will work unless you also use sunblock religiously.
From the June 2009 issue of O, The Oprah Magazine